Green Vegetables: No. Potato Chips: Yes

While we were in Maine last week I saw some family members: Aunt Nancy, Benton and Elaine, and my mother. Benton is my mother’s brother and Elaine is his wife. Nancy is my mother’s sister.

Last year, Aunt Nancy had to have a pacemaker put in because she became tachycardic. This isn’t a big surprise because my mother’s side is riddled with cardiac issues: hypertension, sudden cardiac death, tachycardia and murmurs.

Auntie told me she wasn’t allowed to eat any green vegetables. I looked at her and asked “why?” and she said the doctor told her it would interactive negatively with the Coumadin she takes (Coumadin is a blood thinner). Then I asked “you can’t eat green vegetables but you can eat potato chips?” She shrugged it off.

Let me ask you: would you take a drug which negatively interacts with healthy food but allows you to eat processed food?

I mean, really! WTF is up with Western medicine when they tell a patient to avoid good, whole, healthful food…?

Advertisements
This entry was posted in Mi Familia, Wealthcare. Bookmark the permalink.

7 Responses to Green Vegetables: No. Potato Chips: Yes

  1. farm mom says:

    OMG! O have never heard of such a thing. I have alot of heart issues/attacks/disease in my family as well and no one has been given that advice. (And my dad’s been on blood thinners for years.) Ever! She needs another opinion, or she misunderstood something.

  2. Howling Hill says:

    Isn’t that just so effed up? If it were me I would’ve fired the doctor and found a new one.

  3. Mrs. W says:

    I think she took a common recommendation and applied it to every green vegetable around. From what i understand Coumadin/Warfarin works by blocking Vitamin K … leafy green vegetables high in Vitamin K could decrease the effectiveness of the meds. (beets, kale, spinach, other dark leafy greens, and to a certain extent, broccoli.) I imagine the amount of those green leafy veggies you would have to eat to really is not an amount most people eat, but I could be wrong there.
    I love the fact that potato chips are okay. What’s up with that? heh heh

  4. Howling Hill says:

    It would seem the makers of the drug want to ensure future profits by making their pills incompatible with healthy food.

    How did you find this blog Mrs. W?

  5. Gina says:

    Just amazing…

    My co-worker (33) takes that drug and one for his cholestrol. He eats McDonalds with his family (in the office) every other day. I mentioned that one day and he said, ‘O, it’s fine because I take…”

    Ummm, ok…

  6. Mrs. W says:

    I found your blog several months ago via Cauldron Ridge Farm, which I was lucky enough to find via Slowly She Turned.

    I think pharm companies go way overboard with their cover-your-butt recommendations like avoiding certain foods. It’s all about not getting sued and keeping profits high. Yes, there are valid counterindications but these kind of recommendations get passed along the pharm-doctor-patient line badly and end up in situations like these where the patient takes away only what they want to hear. Doctor sanctioned crappy diets! whoo hooo! (The only reason I know the info on Coumadin is because a friend was on it & Lovenox due to a clotting issues. She continued to eat good food and suffered no ill effects. However, she was warned that large quantities of VitK rich foods could be a problem. I think the important word there being LARGE.)

  7. Howling Hill says:

    Mrs. W: Ah, so you de-lurked! Thanks for doing so!

    I agree with you about the cover-your-butt thing with the pharms and doctors. But I don’t think they should be giving drugs which negatively interact with GOOD food.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s